Montana, 2025

Damaging Winds in Montana, May 11, 2025

May 11, 2025 · NWS TFX · 6 events in 2 counties and zones

An upper level trough and cold front brought a favorable environment for severe thunderstorms. The main hazard was severe winds with thunderstorms, with a few isolated severe thunderstorms produced severe winds to the North-Central plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An upper level trough and cold front brought a favorable environment for severe thunderstorms. The main hazard was severe winds with thunderstorms, with a few isolated severe thunderstorms produced severe winds to the North-Central plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 11, 1:47 PM MST, 6 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms move across the area through this evening with a few storms producing strong wind gusts and small hail.
  • Outside of thunderstorm activity, gusty southwest winds continue into this evening across southwest Montana while breezy west winds develop across most of north-central and southwest Montana on Monday.
  • Temperatures trend cooler than seasonal averages with showery periods through much of the week ahead with the best chance for widespread rain and higher elevation snow across southwest Montana Tuesday and Wednesday.
Area forecast discussion, May 11, 1:47 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
247 PM MDT Sun May 11 2025

.KEY MESSAGES...

  - Scattered showers and thunderstorms move across the area
    through this evening with a few storms producing strong wind
    gusts and small hail.

 - Outside of thunderstorm activity, gusty southwest winds
   continue into this evening across southwest Montana while
   breezy west winds develop across most of north-central and
   southwest Montana on Monday.

 - Temperatures trend cooler than seasonal averages with showery
   periods through much of the week ahead with the best chance for
   widespread rain and higher elevation snow across southwest
   Montana Tuesday and Wednesday.

&&

.DISCUSSION...

A deep upper level trough continues to slowly move onshore tonight
through tomorrow with an embedded shortwave and upper level jet max
lifting out of the base of the trough across the Northern Rockies
tonight. Thunderstorm activity that developed along and west of
the continental divide earl this afternoon is expected to increase
intensity and coverage as the previously mentioned mid to upper
energy approaches. Initial convective development supports the
hi=res models depiction of the highest risk for storms producing
strong winds and potentially some small hail across north-central
MT as well Gallatin county from storm moving out of Idaho this
evening.

Cooler temperatures develop Monday through Tuesday as the upper
level trough continues inland with periods of showers likely as
additional disturbances rotate through the trough. There are some
differences still among model ensemble members with the track of
a mid level low center within the trough that moves through the
region during the Tuesday night/Wednesday period. Models have
trended a bit further south with this feature favoring southern
portions of the forecast area for the most widespread
precipitation. Probabilities for 1.00" or greater precipitation
amounts have decreased across most of the area with probabilities
of 0.50" or greater amounts ranging from around 10% near the
Canadian border to 30-40% across central MT and 50-70% across
portions of southwest MT. An overall unsettled and cooler than
average period of weather continues through the rest of the week
with broad troughing remaining across the region. Addition rounds
of precipitation area likely though confidence in the timing and
location of disturbances within the trough later this week
remains low. Hoenisch

&&

.AVIATION...
11/18Z TAF Period

The main concern for the TAF period will be thunderstorms this
afternoon/evening all all terminals. The main hazards with storms
will be gusty winds. Best chances for the development of strong
to severe storms will be at KGTF, KHVR, and KLWT where a few
storms will be capable of producing strong wind gusts, brief heavy
downpours, and hail(lower end chance). Outside of storms, there
will be breezy, southwest prevailing winds in Southwest MT this
afternoon. -Wilson

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  72  45  60 /  20  10  40  50
CTB  46  63  40  55 /  60  10  20  70
HLN  50  73  44  61 /  30  30  60  70
BZN  46  73  40  56 /  30  10  70  90
WYS  38  66  33  54 /  60  10  50  80
DLN  45  68  38  53 /  20  10  80  80
HVR  49  76  45  64 /  50  10  40  30
LWT  50  74  41  57 /  30  10  60  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 11, 11:58 AM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1258 PM MDT Sun May 11 2025

MTZ327-111930-
Northwest Beaverhead County MT-
1258 PM MDT Sun May 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BEAVERHEAD COUNTY
THROUGH 130 PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Gibbonsville, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wisdom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4584 11364 4588 11353 4593 11352 4575 11336
      4580 11335 4582 11330 4577 11318 4540 11376
      4541 11379 4543 11376 4545 11378 4550 11376
      4552 11383 4559 11380 4561 11384
TIME...MOT...LOC 1857Z 222DEG 37KT 4557 11371

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Wilson
Special weather statement, May 11, 12:41 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
141 PM MDT Sun May 11 2025

MTZ307>309-312-315-316-320-112015-
Eastern Pondera and Eastern Teton MT-
Southern Rocky Mountain Front MT-
Big Belt, Bridger and Castle Mountains MT-
Cascade County below 5000ft MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
141 PM MDT Sun May 11 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEWIS AND CLARK...SOUTH
CENTRAL TETON AND SOUTHWESTERN CASCADE COUNTIES THROUGH 215 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Wolf Creek, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bowmans Corner, Marysville, Tower Rock State Park, Wolf Creek, Craig,
Canyon Creek, Bean Lake, and Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4762 11209 4706 11158 4669 11241 4670 11248
      4675 11254 4683 11253 4684 11261 4704 11280
      4717 11279 4718 11290
TIME...MOT...LOC 1940Z 243DEG 33KT 4706 11233

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Wilson
Special weather statement, May 11, 1:13 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
213 PM MDT Sun May 11 2025

MTZ308-309-312-316-112045-
Eastern Pondera and Eastern Teton MT-Cascade County below 5000ft MT-
Southern High Plains MT-Gates of the Mountains MT-
213 PM MDT Sun May 11 2025

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL LEWIS AND CLARK...
SOUTHEASTERN TETON AND NORTHWESTERN CASCADE COUNTIES THROUGH 245 PM
MDT...

At 212 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Fort Shaw to 11 miles
southwest of Cascade. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tower Rock State Park, Ulm, Fort  Shaw, Fort Shaw, Vaughn, Cascade,
First Peoples Buffalo Jump State Park, Power, Simms, and Sun River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4778 11168 4726 11135 4708 11195 4745 11214
TIME...MOT...LOC 2012Z 232DEG 27KT 4743 11204 4716 11190

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Wilson
Special weather statement, May 11, 1:51 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
251 PM MDT Sun May 11 2025

MTZ312-316-317-319-320-323-112130-
Helena Valley MT-Little Belt and Highwood Mountains MT-
Big Belt, Bridger and Castle Mountains MT-
Cascade County below 5000ft MT-Canyon Ferry Area MT-
Gates of the Mountains MT-
251 PM MDT Sun May 11 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN BROADWATER...NORTHWESTERN MEAGHER AND SOUTH CENTRAL
CASCADE COUNTIES THROUGH 330 PM MDT...

At 250 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Wolf Creek to 10 miles
north of East Helena. Movement was east northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
York, Black Sandy State Park, and Goose Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4709 11146 4651 11151 4668 11204 4695 11192
TIME...MOT...LOC 2050Z 223DEG 36KT 4688 11184 4673 11193

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RCG

The radar

The Great Falls radar (KTFX), 0 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cascade

When
May 11, 1:53 PM MST
Where
Cascade County, 1.67 mi SW of (Gtf)great Falls Arpt
Measured
59 kt (68 mph) measured gust
Reported by
Official NWS Observations
Coordinates
47.460, -111.390

A 68 mph gust measured at NWS Great Falls (corrected from Non-Tstm Gust to Tstm gust).

Thunderstorm Wind, Cascade

When
May 11, 2:05 PM MST
Where
Cascade County, 5.53 mi N of Great Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.600, -111.300

A 58 mph gust at Ambient weather station (corrected from Non-Tstm Gust to Tstm gust).

Thunderstorm Wind, Cascade

When
May 11, 2:06 PM MST
Where
Cascade County, 6.64 mi NNW of Great Falls
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.610, -111.350

A 63 mph gust at Ambient weather station.

Thunderstorm Wind, Cascade

When
May 11, 2:07 PM MST
Where
Cascade County, 1.16 mi NW of Great Falls
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
47.530, -111.320

A 59 mph gust at ambient weather station (corrected from Non-Tstm Gust to Tstm gust).

Thunderstorm Wind, Cascade

When
May 11, 2:20 PM MST
Where
Cascade County, 1.87 mi E of (Gtf)great Falls Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
47.480, -111.330

Corrects previous non-thunderstorm wind dmg report from 2 SW Great Falls to Thunderstorm Wind Dmg. Large conifer tree snapped and down on Cherry Dr in Fox Farm area.

Thunderstorm Wind, Chouteau

When
May 11, 3:55 PM MST
Where
Chouteau County, 9 mi ESE of Verona
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.030, -110.040

Montana mesonet station Big Sandy SE measured a 59 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262134, 1262139, 1262136, 1262137, 1262132, 1262140.